North Carolina, 2018Flooding and Heavy Rain in North Carolina, December 28 to 29, 2018
December 28 to 29, 2018 · NWS RNK · 9 events in 4 counties and zones
A third late December significant rainfall event developed after Christmas as the active southern jet stream helped to spin up another complex area of low pressure which slowly moved through the southeast and Mid-Atlantic December 27-29. 5 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A third late December significant rainfall event developed after Christmas as the active southern jet stream helped to spin up another complex area of low pressure which slowly moved through the southeast and Mid-Atlantic December 27-29. Rainfall over the 2-day was approximately 1 to 3 inches across the region with isolated higher amounts up to 3.5 inches. Rain gage reports of 3 inches or more in the NC counties for the 48-hour period ending 700 AM local time on the 29th included Blackburn Knob IFLOWS (BNKN7) 3.67 inches, Sandy Flats IFLOWS (SDRN7) 3.56 inches, Boone RG (BONN7) 3.45 inches, Creek at Elkville DCP (EKVN7) 3.16 inches, and W. Kerr Scott Reservoir (WLKN7) 3.00 inches. Portions of the Dan River in NC rose above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 28, 2:57 AM EST, 4 hours 3 minutes earlier.
Area forecast discussion, Dec 28, 2:57 AM EST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
257 AM EST Fri Dec 28 2018
.SYNOPSIS...
A moisture laden warm front will approach the area from the south
and cross the region this morning. A cold front will sweep
across the area this afternoon and evening bringing additional
rainfall. After only a brief break in the rain on Saturday,
another series of systems are expected to bring additional
precipitation to the area Sunday through the start of the new
year.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 255 AM EST Friday...
Flood Watches continue into this evening for mountain counties
west of the Blue Ridge and until Saturday morning for counties
along and east of the Blue Ridge. This watch mainly covers areal
flooding. Forecast river levels and rainfall amounts will be
assessed this morning to determine river flood warnings.
Periods of moderate to heavy rain will continue today as a
strong storm system tracks over the region. Going into the
afternoon, the heavy rain axis shifts east to the piedmont,
exiting by the evening.
Rainfall amounts thus far have ranged from a round an inch
across the North Carolina High Country to the Grayson Highland
and a quarter to half an inch across the rest of the mountains
and foothill counties. Less than a quarter of an inch of rain
has fallen over the piedmont. These totals are lower than
previously forecasted as convection moving across the Tennessee
Valley this afternoon fell apart moving over the wedge. There is
also convection across Georgia early this morning which is
preventing more moisture from heading north into the region. A
cold front will remove the wedge today. This front will have
ample moisture and lift to produce moderate to heavy rain with
up to an inch of additional rainfall. Since the ground is soggy,
most of the rain will be runoff and into already swollen creeks
and streams.
Winds do not appear to be overly strong, but with a soggy
ground, any wind gusts could topple trees causing power outages
as the front passes over the area this afternoon.
The wedges remain across the foothills this morning, but will
break in the afternoon. Warm air advecting in on the back side
of the rain shield will help send temperatures into the upper
50s to mid 60s today. Weak high pressure begins to build into
the area tonight with lows ranging from the upper 30s to low 40s
west of the Blue Ridge to the low to mid 40s east.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 230 AM EST Friday
By 12Z (7 AM EST) Saturday, a cold cold will be well to our
east, with gusty northwest winds in its wake with forecast
soundings showing 20-30 knot winds at the base of the low level
inversion. Pushed up winds in the forecast to reflect higher
wind gusts in the mountains. With a deep northwest/westerly
downsloping flow, temperatures on Saturday should be well above
normal east of the Blue Ridge. A blend of model guidance
generates temps around 60 for these areas.
Dry weather will continue through Sunday as high pressure
drifts off to the east. Temps on Sunday will be cooler as
1000-850mb thicknesses fall and we lose some of the downsloping
winds. By late Sunday night, low level moisture begins to lift
north along with increasing isentropic lift. Models disagree
about the timing of saturation in the low levels of the
atmosphere, with the GFS and GFS FV3-GFS slowest. Placed high
chance POPS in the far southern portions of the forecast area
with a sharp gradient of POPS from south to north.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 230 AM EST Friday
During the long term period, our area transitions from being
influenced by an upper level ridge off the southeast U.S. coast,
to a deepening upper level eastern U.S. trof with a closed low
near the Ohio Valley by Friday. Several upper level waves
lifting northeast on the northern periphery of the upper ridge
through our area will bring multiple rounds of precipitation
until a cold front passes on Tuesday. There still are some
signals in the models that heavy rain that could lead to some
flooding are possible, especially late Monday into Monday night
when the GEFS generates 850mb mflux values over 4 standard
deviations above average and PWAT values 2-3 standard deviations
above average. However, best upper level dynamics and low level
forcing are forecast to be just north of our area. For now,
will continue to highlight the potential for flooding in the
Hazardous weather outlook. Well above normal temps will be found
ahead of the cold front on Tuesday before falling to more
seasonable levels behind the front for mid-week.
Late in the long term period, the aforementioned closed low
helps generate a sfc low across the southeast U.S, but
deterministic models and ensemble members show a large spread in
timing of precipitation, location of the potential low, and
strength of this system. For now, increased POPs across the far
southern portion of our forecast area Thursday into early
Friday.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 1227 AM EST Friday...
Really poor flying conditions developing tonight and will
continue into Friday. Sub-VFR will be common through the period
in both cigs/vsbys with rain moving in.
A strong low level southerly jet atop insitu wedge with light
winds will lead to low level wind shear at all sites through
about 15Z Friday.
Friday will see a cold front work from west to east with the
mountains starting to dry out in the afternoon, but may linger
with MVFR cigs at BLF, while showers/lower cigs will stick
through 21Z Friday east of Roanoke.
Winds will start out light from the east to southeast, then
become southwest by midday Friday, then west late.
Rain will be heavy at times, but no thunder is expected.
Forecast confidence is medium on all elements, but lower on
timing and probability of improving cigs Friday afternoon and
rain ending, as well as timing of light/moderate/heavy rains.
Extended Aviation Discussion...
Winds will shift northwest Friday evening and the bulk of the
precipitation will exit the region with the departing cold
front. Only the preferred upslope regions of southeast WV south
into the mountains of NC can expected isolated to scattered rain
showers Friday night. Flight categories will improve quickly in
the east to VFR with lingering statocu across the mountains
leaving pockets of MVFR through the overnight hours.
Gusty northwest winds will continue on Saturday, but with the
vast majority of the region experiencing VFR conditions.
Sub-VFR conditions return Sunday into at least Tuesday when the
next series of disturbances and their associated precipitation
return to the area.
Forecast confidence in the above weather scenario is moderate.
&&
.HYDROLOGY...
As of 1026 PM EST Thursday...
No changes to the flood watch. Coordinated with River Forecast
Centers and may see some decrease in forecast river stages,
especially along the Dan and Roanoke, but its all based on
rainfall amounts forecast. Otherwise, still looks like a general
1-2 inches of rain, with locally 3-4 inches possible across the
Blue Ridge and maybe SE WV with the cold front will likely
create flooding issues later tonight into Friday-Friday evening.
Rainfall rates overall will be under a half an inch an hour, but
could see some higher rates toward WV/Far SW VA Friday. Flash
flooding is not out of the question, but more general
creek/stream and river flooding over a longer period is the main
threat.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through this evening for VAZ007-009>014-018>020.
Flood Watch through Saturday morning for VAZ015>017-022>024-
032>035-043>047-058-059.
NC...Flood Watch through Saturday morning for NCZ001>006-018>020.
WV...Flood Watch through this evening for WVZ042>044-507-508.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...PH
LONG TERM...PH
AVIATION...RCS
HYDROLOGY...AMSHazardous weather outlook, Dec 28, 3:51 AM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
351 AM EST Fri Dec 28 2018
NCZ001>006-018>020-VAZ015>017-022>024-032>035-043>047-058-059-290900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
351 AM EST Fri Dec 28 2018
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch into Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009>014-018>020-WVZ042>044-507-508-290900-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
351 AM EST Fri Dec 28 2018
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RCS
Heavy Rain, Surry
- When
- December 28, 7:00 AM EST to December 29, 7:00 AM EST
- Where
- Surry County, Elkin
- Reported by
- COOP Observer
- Coordinates
- 36.250, -80.850
The COOP station at Elkin (EKNN7) reported 1.95 inches for the 24-hours ending at 700 AM local time, which was the second highest on record for December 29th. The record is 2.31 inches in 1915. Continuous climate records at this station exist since 1913.
Heavy Rain, Wilkes
- When
- December 28, 7:00 AM EST to December 29, 7:00 AM EST
- Where
- Wilkes County, 2.71 mi S of Buck
- Reported by
- COOP Observer
- Coordinates
- 36.131, -81.228
The COOP station at W. Kerr Scott Reservoir (WLKN7) reported 1.84 inches for the 24-hours ending at 700 AM local time, which was the highest on record for December 29th. The old record was 1.59 inches in 2015. Continuous climate records at this station exist since 1965.
Flood, Wilkes
- When
- December 28, 10:11 AM EST to 4:11 PM EST
- Where
- Wilkes County, 1.78 mi NW of Hunting Creek to 2.15 mi NW of Hunting Creek
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.140, -81.100
Flooding was reported near the intersection of Statesville and Speedway Roads.
Flood, Wilkes
- When
- December 28, 10:33 AM EST to 4:33 PM EST
- Where
- Wilkes County, 0.86 mi WSW of Roaring River to 0.93 mi WSW of Roaring River
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.214, -81.013
One foot of water was reported flowing across Cotton Mill Road.
Flood, Watauga
- When
- December 28, 10:45 AM EST to 4:45 PM EST
- Where
- Watauga County, 0.56 mi E of Sands to 0.53 mi E of Sands
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.250, -81.620
Roby Greene Road in Boone was closed due to flooding.
Flood, Wilkes
- When
- December 28, 1:09 PM EST to 7:09 PM EST
- Where
- Wilkes County, 1.06 mi S of Buck to 1.16 mi S of Buck
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.155, -81.231
A photo on Twitter from a viewer of WFMY showed creek flooding across parts of Congo Road and Buck Road.
Flood, Wilkes
- When
- December 28, 3:00 PM EST to 11:00 PM EST
- Where
- Wilkes County, 1.19 mi SW of Elkin to 1.31 mi E of Elkin
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.240, -80.867
The Yadkin River at Elkin (ELKN7) reached Minor Flood stage of 19 feet late on the 28th, cresting at 19.23 feet short thereafter. One or two roads near the river are flooded at this stage.
Flood, Rockingham
- When
- December 29, 3:00 AM EST to 3:00 PM EST
- Where
- Rockingham County, 3.46 mi NNW of Bakers Xrds to 2.63 mi SSW of Leaksville Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.417, -79.842
The Dan River near Wentworth (WENN7) flooded with the gage cresting at 19.6 feet (Minor Flood stage - 19 feet) mid-morning on the 29th. Lowlands were flooded and a road or two near the river may have been blocked by high water.
Flood, Rockingham
- When
- December 29, 3:00 AM EST to 3:00 PM EST
- Where
- Rockingham County, 3.46 mi NNW of Bakers Xrds to 2.63 mi SSW of Leaksville Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.417, -79.842
The Dan River near Wentworth (WENN7) flooded with the gage cresting at 19.6 feet (Minor Flood stage - 19 feet) mid-morning on the 29th. Lowlands were flooded and a road or two near the river may have been blocked by high water.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, December 28, 20181 death · $15,000 · 1 event
- Flash Flood and Flood in Tennessee, December 28, 20181 death · 2 events
- Cold in Wisconsin, December 28, 20181 death · 1 event
- Flooding in North Carolina, December 28, 2018$24,000 · 6 events
- Damaging Wind in South Carolina, December 28, 2018$25,000 · 61 kt wind · 1 event
- Winter Weather in Wisconsin, December 28 to 29, 201820 events
- Dense Fog in Maryland, December 28 to 29, 201813 events
- Cold in South Dakota, December 28 to 29, 201812 events
- Dense Fog in Virginia, December 28 to 29, 20189 events
- Blizzard and Heavy Snow in Alaska, December 28 to 31, 201871 kt wind · 7 events
- Cold in Minnesota, December 28 to 29, 20187 events
- Heavy Snow in Washington, December 28 to 29, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 798539, 798542, 798545, 798546, 798549, 798548, 798553, 798550, 798551.